Abstract

Heparin is widely used to treat patients that present with acute coronary syndromes (ACS). A significant, albeit under-recognized complication of heparin therapy is heparin-induced thrombocytopenia (HIT), which is estimated to occur in 1–3% of patients. A significantly higher proportion (20–50%) of patients undergoing cardiac surgery and other invasive cardiology procedures develop an antibody against the heparin-platelet factor 4 (HPF4) complex. Most patients remain asymptomatic, but are nevertheless at risk for HIT with subsequent heparin exposure. Patients with severe coronary artery disease frequently have multiple hospital admissions, and heparin exposures. HPF4 antibodies are transient, and most will become undetectable three months after their initial formation. Therefore, patients with a recent history of hospitalization would be at greater risk of HIT on heparin re-exposure. We tested this hypothesis in a prospective study of patients with ACS presenting to the Emergency Department. We studied 230 patients presenting to the ED with ACS. Patients were stratified into Group 1 (having a recent [<6 months] history of hospital admission), or Group 2 (having a more remote [or no] history). Plasma samples were tested for HPF4 antibodies with a commercially available ELISA and positive samples were re-tested with a serotonin release assay (SRA). Sixteen patients (7.0%) tested positive for HPF4 antibodies by ELISA. Group 1 subjects had a higher incidence of HPF4 antibodies (10.7%) than Group 2 patients (3.2%). Of the 16 patients positive by ELISA, 14 were also tested by SRA. Of these, 7 were positive, 6 were negative and 2 gave borderline results. We conclude that approximately 7% of all patients presenting with acute coronary syndromes have a pre-existing HPF4 antibody. The incidence of a positive test is tripled in patients that have been recently hospitalized with high probability of recent heparin exposure. A significant proportion of these patients has a functionally active HPF4 antibody, which would presumably carry a higher risk of clinical HIT if re-exposed to heparin therapy for ACS and subsequent cardiovascular procedures. Our data suggest that high-risk individuals can be identified on a history of recent hospital admissions, and should receive a non-heparin anticoagulant, e.g. a direct thrombin inhibitor, until their HPF4 antibody status can be established.

Author notes

Corresponding author